The Nation's Health + Statin drugs

How apathy saved a life

John from California left this comment recently on my Wacky statin effects post. He tells such a vivid, compelling story that I had to pass it on.


I started taking statins a couple of years ago. A friend told me that he heard that they caused Alzheimers-like symptoms. I didn't think that I exhibited any effects like that, so I pretty much ignored it, except to raise the issue with my doctor.

During the last two years, I gradually lost interest in pretty much everything. It wasn't that I was forgetful, I just didn't much care about anything. Didn't care about my hobbies, quit my job, only paid bills when I felt like it, left a rental property vacant for 1 1/2 years and other similar issues.

I am normally a pretty active person with lots of pursuits. When I spoke to my doctor about my 'lack of interest and motivation', she suggested putting me on testosterone and later a mood enhancer. (I'm 60 and I lost my wife to breast cancer about 3 years ago, so I guess the thinking was either that I was going through male menopause or just depressed over her passing.)

Although I never had the muscle aches or liver problems that are considered the side effects of statins, gradually I began to feel weaker (not uncommon at 60) and more lackadaisical in my approach to bills and responsibilities. I also began suffering continual intense tinnitus and insomnia. I became crankier and more vehement in my dealings with other people and dangerously aggressive while driving.

Oddly enough, my lack of concern with paying bills led to the pharmacist telling me that Blue Shield had canceled me. Although I could easily have called the doctor for a prescription for $5 statins through KMart, I just couldn't be bothered, so I discontinued my medication.

It's been about 2 1/2 weeks since my prescription ran out. Within 4 days I began feeling better and my thinking became clearer. I no longer have tinnitus, my good mood has returned and I actually accept life's small annoyances again. Finally, I feel better physically and am more motivated. (Unfortunately, now I have to clean up all the financial garbage I've accumulated in the last year or so.)

If you take statins and begin to suffer any of the symptoms that I've noted above. Tell your doctor to take you off for a month. If your symptoms improve, you'll know why.

Although I no longer have medical insurance, one requirement of the coverage was that my cholesterol be controllable with statins. I'd rather have a heart attack or stroke and die than to go back to being the useless walking zombie that I was.

Imagine the consequences of of everyone take a statin drug, even "putting it in the water," advocated by some of my colleagues.

Make no mistake about it: The widespread, indiscriminate use of statin drugs is not without profound implications for many people. The popular notion of "the more statin agent, the better" that has propagated, thanks to the billions of dollars spent on marketing and "research," will lead to more unfortunate experiences like John.

Statins are drugs with real effects and very real side-effects.

anger, breast cancer, cancer, cholesterol, health, life, and more:

Relevant to: How apathy saved a life + Statin drugs